Association of angiotensin-converting enzyme inhibitor-associated angioedema with transplant and immunosuppressant use.

Byrd JB, Woodard-Grice A, Stone E, Lucisano A, Schaefer H, Yu C, Eyler AE, Salloum NE, Brown NJ
Allergy. 2010 65 (11): 1381-7

PMID: 20557296 · PMCID: PMC3305268 · DOI:10.1111/j.1398-9995.2010.02398.x

BACKGROUND - Immunosuppressants decrease circulating dipeptidyl peptidase IV (DPPIV) activity in transplant patients, and decreased DPPIV activity has been associated with angiotensin-converting enzyme (ACE) inhibitor-associated angioedema. One study has reported an increased incidence of ACE inhibitor-associated angioedema among transplant patients compared to published rates, while several case series report angioedema in patients taking specific immunosuppressant agents.

OBJECTIVE - To test the hypothesis that transplant patients are at increased risk of ACE inhibitor-associated angioedema.

METHODS - We assessed the proportion of transplant patients in 145 cases with ACE inhibitor-associated angioedema and 280 ACE inhibitor-exposed controls. We measured the relationship between case-control status, transplant status, and immunosuppressant use and circulating DPPIV activity. We also assessed the incidence of angioedema among consecutive patients who underwent renal or cardiac transplant and were treated with an ACE inhibitor.

RESULTS - Transplant patients were significantly overrepresented among ACE inhibitor-associated angioedema cases compared to controls (odds ratio 18.5, 95% CI 2.3-147.2, P = 0.0004). Immunosuppressant use, chronic renal failure, seasonal allergies and smoking were also associated with ACE inhibitor-associated angioedema in univariate analysis. The association of transplant status with ACE inhibitor-associated angioedema was no longer significant after inclusion of immunosuppressant therapy in a multivariate analysis. Dipeptidyl peptidase IV activity was significantly decreased in sera from cases compared to ACE inhibitor-exposed controls, as well as in individuals taking immunosuppressants. Two of 47 ACE inhibitor-treated renal transplant patients and one of 36 ACE inhibitor-treated cardiac transplant patients developed angioedema.

CONCLUSION - Transplant patients are at increased risk of ACE inhibitor-associated angioedema possibly because of the effects of immunosuppressants on the activity of DPPIV.

© 2010 John Wiley & Sons A/S.

MeSH Terms (13)

Angioedema Angiotensin-Converting Enzyme Inhibitors Case-Control Studies Dipeptidyl Peptidase 4 Endothelial Cells Female Humans Immunocompromised Host Immunosuppressive Agents Male Middle Aged Organ Transplantation Risk Factors

Connections (1)

This publication is referenced by other Labnodes entities:

Links